Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 204, NWS Lubbock, TX

August 27, 2004Kent County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 27, 2004, 7:22 PM CDT for Kent County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2004, 7:22 PM CDT (00:22 UTC)
Expired
Aug 27, 2004, 8:00 PM CDT
In force
38 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Kent County, TX

The radar

The Lubbock radar (KLBB), 110 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
2706 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:27 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 27, 3:27 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
327 PM CDT FRI AUG 27 2004

.SHORT TERM...
AT 20Z A COLD FRONT EXTENDED FROM NEAR CHILDRESS TO LUBBOCK TO
PLAINS. FRONT IS ALREADY FURTHER SOUTH THEN ADVERTISED BY MODELS.
THUS EXPECT COLD FRONT TO CONTINUE MOVING SOUTHWARD TONIGHT AND
CLEAR THE FORECAST AREA BY 12Z...SLIGHTLY FASTER THEN WHAT THE
MODELS HAVE. FRONT TO THEN BECOME NEARLY STATIONARY OVER THE
NORTHERN PERMIAN BASIN ON SATURDAY.  12Z UPPER AIR ANALYSIS AND
CURRENT SATELLITE SHOW A POSITIVE TILTED TROUGH MOVING ACROSS THE
CENTRAL ROCKIES WITH THE TROUGH EXPECTED TO MOVE INTO THE CENTRAL
PLAINS ON SATURDAY. WITH FRONT DRAPED ACROSS THE REGION AND AN
UPPER LEVEL TROUGH MOVING INTO THE PLAINS WILL CONTINUE WITH A
SLIGHT CHANCE TO CHANCE PRECIPITATION TONIGHT AND SATURDAY. HOWEVER
EXPECT BEST CHANCE TONIGHT TO BE ALONG AND JUST SOUTH OF FRONT.
TEMPERATURES TO BE NEAR OR BELOW NORMAL TONIGHT AND SATURDAY. 08

.LONG TERM...
TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS INTO THE WESTERN GREAT
LAKES BY SATURDAY EVENING WITH A SLIGHT CHANCE OF THUNDERSTORMS
ALONG THE FRONT THAT SHOULD BE LOCATED JUST TO THE SOUTH AND EAST
OF THE CWA. ANOTHER SHORT WAVE TROUGH WILL MOVE ACROSS THE NORTHERN
PLAINS HELPING TO PUSH A REINFORCING SHOT OF COOL AIR INTO WEST
TEXAS ON SUNDAY NIGHT. MODELS INDICATE A WEAK RIPPLE IN THE
NORTHWEST FLOW TO APPROACH THE AREA MONDAY EVENING AND HAVE
INTRODUCED A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE NORTHWEST
ZONES. MODELS ARE THEN INDICATING A WEAKNESS IN THE UPPER LEVEL
RIDGING AROUND THE MIDDLE OF NEXT WEEK BUT HAVE SOME UNCERTAINTY AS
TO WHERE THIS WEAKNESS WILL BE SET UP ACROSS TEXAS. FOR NOW WILL
CONTINUE WITH THE SILENT POPS (< 15%) THAT WERE ALREADY IN THE
GRIDS.

TEMPERATURES WILL LIKELY REMAIN IN THE 80S FOR HIGHS AT LEAST
THROUGH WEDNESDAY. A FEW 90S MAY BE POSSIBLE...EAST OF THE
CAPROCK...FOR THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       58  73  54  80 /  30  30  10  10
TULIA        60  77  55  80 /  30  40  10  10
PLAINVIEW    62  79  56  80 /  40  40  10  10
LEVELLAND    63  79  58  81 /  40  30  10  20
LUBBOCK      64  80  59  82 /  40  30  10  10
BROWNFIELD   65  81  60  83 /  40  40  20  20
CHILDRESS    65  80  58  85 /  50  40  10  10
SPUR         67  81  62  84 /  50  40  20  10
ASPERMONT    70  82  65  86 /  40  40  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/18
Hazardous weather outlook, Aug 27, 11:30 AM CDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT FRI AUG 27 2004

TXZ021>044-281630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
LATE THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL BISECT THE AREA FROM NEAR CHILDRESS TO NEAR LUBBOCK
TO PLAINS THIS AFTERNOON. AS TEMPERATURES CLIMB INTO THE UPPER 90S
AHEAD OF THE FRONT...ATMOSPHERIC INSTABILITY WILL INCREASE. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NEAR THE FRONT.
SOME OF THESE STORMS MAY BECOME SEVERE WITH HIGH WIND GUSTS AND
LARGE HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT.

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.